Geometry & Topology

An index theorem in differential $K$–theory

Daniel S Freed and John Lott

Full-text: Open access


Let π:XB be a proper submersion with a Riemannian structure. Given a differential K–theory class on X, we define its analytic and topological indices as differential K–theory classes on B. We prove that the two indices are the same.

Article information

Geom. Topol., Volume 14, Number 2 (2010), 903-966.

Received: 25 July 2009
Revised: 7 January 2010
Accepted: 24 December 2009
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 58J22: Exotic index theories [See also 19K56, 46L05, 46L10, 46L80, 46M20]
Secondary: 19K56: Index theory [See also 58J20, 58J22] 19L99: None of the above, but in this section

index theory Dirac operator differential $K$–theory


Freed, Daniel S; Lott, John. An index theorem in differential $K$–theory. Geom. Topol. 14 (2010), no. 2, 903--966. doi:10.2140/gt.2010.14.903.

Export citation


  • M F Atiyah, F Hirzebruch, Riemann–Roch theorems for differentiable manifolds, Bull. Amer. Math. Soc. 65 (1959) 276–281
  • M F Atiyah, F Hirzebruch, Vector bundles and homogeneous spaces, from: “Proc. Sympos. Pure Math., Vol. III”, Amer. Math. Soc. (1961) 7–38
  • M F Atiyah, V K Patodi, I M Singer, Spectral asymmetry and Riemannian geometry. I, Math. Proc. Cambridge Philos. Soc. 77 (1975) 43–69
  • M F Atiyah, V K Patodi, I M Singer, Spectral asymmetry and Riemannian geometry. III, Math. Proc. Cambridge Philos. Soc. 79 (1976) 71–99
  • M F Atiyah, G B Segal, Equivariant $K$–theory and completion, J. Differential Geometry 3 (1969) 1–18
  • M F Atiyah, I M Singer, The index of elliptic operators on compact manifolds, Bull. Amer. Math. Soc. 69 (1963) 422–433
  • M F Atiyah, I M Singer, The index of elliptic operators. IV, Ann. of Math. $(2)$ 93 (1971) 119–138
  • P Baum, R G Douglas, $K$ homology and index theory, from: “Operator algebras and applications, Part I (Kingston, Ont., 1980)”, (R V Kadison, editor), Proc. Sympos. Pure Math. 38, Amer. Math. Soc. (1982) 117–173
  • N Berline, E Getzler, M Vergne, Heat kernels and Dirac operators, Grundlehren Text Editions, Springer, Berlin (2004) Corrected reprint of the 1992 original
  • J-M Bismut, The Atiyah–Singer index theorem for families of Dirac operators: two heat equation proofs, Invent. Math. 83 (1985) 91–151
  • J-M Bismut, J Cheeger, $\eta$–invariants and their adiabatic limits, J. Amer. Math. Soc. 2 (1989) 33–70
  • J-M Bismut, D S Freed, The analysis of elliptic families. II. Dirac operators, eta invariants, and the holonomy theorem, Comm. Math. Phys. 107 (1986) 103–163
  • J-M Bismut, W Zhang, Real embeddings and eta invariants, Math. Ann. 295 (1993) 661–684
  • U Bunke, M Kreck, T Schick, A geometric description of smooth cohomology
  • U Bunke, T Schick, Smooth $K$–theory, to appear in Astérisque
  • J Cheeger, J Simons, Differential characters and geometric invariants, from: “Geometry and topology (College Park, Md., 1983/84)”, (J Alexander, J Harer, editors), Lecture Notes in Math. 1167, Springer, Berlin (1985) 50–80
  • X Dai, Adiabatic limits, nonmultiplicativity of signature, and Leray spectral sequence, J. Amer. Math. Soc. 4 (1991) 265–321
  • G Faltings, Lectures on the arithmetic Riemann–Roch theorem, Annals of Math. Studies 127, Princeton Univ. Press (1992) Notes taken by S Zhang
  • D S Freed, On determinant line bundles, from: “Mathematical aspects of string theory (San Diego, Calif., 1986)”, (S-T Yau, editor), Adv. Ser. Math. Phys. 1, World Sci. Publishing, Singapore (1987) 189–238
  • D S Freed, Dirac charge quantization and generalized differential cohomology, from: “Surveys in differential geometry”, (S-T Yau, editor), Surv. Differ. Geom. VII, Int. Press, Somerville, MA (2000) 129–194
  • D S Freed, Pions and generalized cohomology, J. Differential Geom. 80 (2008) 45–77
  • D S Freed, M Hopkins, On Ramond–Ramond fields and $K$–theory, J. High Energy Phys. (2000) Paper 44, 14
  • H Gillet, D R össler, C Soulé, An arithmetic Riemann–Roch theorem in higher degrees, Ann. Inst. Fourier $($Grenoble$)$ 58 (2008) 2169–2189
  • H Gillet, C Soulé, Characteristic classes for algebraic vector bundles with Hermitian metric. II, Ann. of Math. $(2)$ 131 (1990) 205–238
  • A Hatcher, Algebraic topology, Cambridge Univ. Press (2002)
  • F Hirzebruch, Topological methods in algebraic geometry, Classics in Math., Springer, Berlin (1995) Translated from the German and Appendix One by R L E Schwarzenberger, With a preface to the third English edition by the author and Schwarzenberger, Appendix Two by A Borel, Reprint of the 1978 edition
  • M J Hopkins, M A Hovey, Spin cobordism determines real $K$–theory, Math. Z. 210 (1992) 181–196
  • M J Hopkins, I M Singer, Quadratic functions in geometry, topology, and $M$–theory, J. Differential Geom. 70 (2005) 329–452
  • L H örmander, The analysis of linear partial differential operators. I. Distribution theory and Fourier analysis, Classics in Math., Springer, Berlin (2003)
  • M Karoubi, $K$–théorie multiplicative et homologie cyclique, C. R. Acad. Sci. Paris Sér. I Math. 303 (1986) 507–510
  • M Karoubi, Homologie cyclique et $K$–théorie, Astérisque 149, Soc. Math. France, Paris (1987)
  • K Klonoff, An index theorem in differential $K$–theory, PhD thesis, University of Texas (2008) Available at \setbox0\makeatletter\@url {\unhbox0
  • J Lott, ${\bf R}/{\bf Z}$ index theory, Comm. Anal. Geom. 2 (1994) 279–311
  • J Lott, Secondary analytic indices, from: “Regulators in analysis, geometry and number theory”, (A Reznikov, N Schappacher, editors), Progr. Math. 171, Birkhäuser, Boston (2000) 231–293
  • J Lott, Higher-degree analogs of the determinant line bundle, Comm. Math. Phys. 230 (2002) 41–69
  • J P May, A concise course in algebraic topology, Chicago Lectures in Math., Univ. of Chicago Press (1999)
  • R B Melrose, P Piazza, Families of Dirac operators, boundaries and the $b$–calculus, J. Differential Geom. 46 (1997) 99–180
  • J W Milnor, J D Stasheff, Characteristic classes, Annals of Math. Studies 76, Princeton Univ. Press (1974)
  • A S Miščenko, A T Fomenko, The index of elliptic operators over $C\sp{\ast} $–algebras, Izv. Akad. Nauk SSSR Ser. Mat. 43 (1979) 831–859, 967
  • M Ortiz, Differential equivariant $K$–theory
  • D Quillen, Determinants of Cauchy–Riemann operators on Riemann surfaces, Funktsional. Anal. i Prilozhen. 19 (1985) 37–41, 96
  • D Quillen, Superconnections and the Chern character, Topology 24 (1985) 89–95
  • J Simons, D Sullivan, Structured vector bundles define differential $K$–theory
  • C A Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Math. 38, Cambridge Univ. Press (1994)
  • Z-i Yosimura, Universal coefficient sequences for cohomology theories of ${\rm CW}$–spectra, Osaka J. Math. 12 (1975) 305–323